Existence and stability of transition layers

  • Jack K. Hale
  • Kunimochi Sakamoto
Article

Abstract

For a second order nonautonomous singularly perturbed ordinary differential equation with Neumann boundary conditions, the existence of single transition layer solutions is proved by using the method of Liapunov-Schmidt. The method also gives the stability of these solutions as an equilibrium point of a parabolic equation.

Key words

singular perturbation transition layers dynamical systems Liapunov-Schmidt 

References

  1. [1]
    S. B. Angenent, J. Mallet-Paret and L. A. Peletier, Stable transition layers in a semilinear boundary value problem. J. Differential Equations,67 (1987), 212–242.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    S.-N. Chow and J. K. Hale, Methods of Bifurcation Theory. Grundl. Math. Wiss., Vol. 251, Springer-Verlag.Google Scholar
  3. [3]
    P. C. Fife, Transition layers in singular perturbation problems. J. Differential Equations,15 (1974), 77–105.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    P. C. Fife, Boundary and interior transition layer phenomena for pairs of second order differential equations. J. Math. Anal. Appl.,54 (1976), 497–521.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    H. Fujii and Y. Nishiura, Stability of singularly perturbed solutions to systems of reaction diffusion equations. Proc. Japan Acad.,61 (1985), 329–332. Complete proofs in KSU/ICS, 85-05, Inst. Computer Sci. Kyoto Sangyo Univ.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    G. Fusco and J. K. Hale, Stable equilibria in a scalar parabolic equation with variable diffusion. SIAM J. Math. Anal.,16 (1985), 152–164.CrossRefMathSciNetGoogle Scholar
  7. [7]
    J. K. Hale, Introduction to dynamic bifurcation. Bifurcation Theory and Applications (Ed. L. Salvadori), Lecture Notes in Math., Vol. 1057, Springer-Verlag, 106–151.Google Scholar
  8. [8]
    J. K. Hale and C. Rocha, Bifurcations in a parabolic equation with variable diffusion. Nonlinear Anal. TMA,9 (1985), 479–494.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    M. Ito, A remark on singular perturbation methods. Hiroshima Math. J.,14 (1984), 619–629.Google Scholar
  10. [10]
    C. Jones, Stability of the travelling waves solution of the Fitz-Hugh-Nagumo equations. Trans. Amer. Math. Soc.,286 (1984), 431–469.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    H. Matano, Asymptotic behavior and stability of solutions of semilinear diffusion equations. Publ. Res. Inst. Math. Sci., Kyoto Univ.,15 (1979), 401–454.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    M. Mimura, M. Tabata and Y. Hosono, Multiple solutions of two point boundary value problems of Neumann type with a small parameter. SIAM J. Math. Anal.,11 (1980), 613–631.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    C. Rocha, Generic properties of equilibria of reaction diffusion equations with variable diffusion. Proc. Roy. Soc. Edinburgh,101A (1985), 45–55.MathSciNetGoogle Scholar
  14. [14]
    C. Rocha, Examples of attractors in scalar reaction-diffusion equations. J. Differential Equations, Submitted.Google Scholar
  15. [15]
    K. Sakamoto, Construction and stability analysis of transition layer solutions in reaction-diffusion systems. To appear.Google Scholar

Copyright information

© JJAM Publishing Committee 1988

Authors and Affiliations

  • Jack K. Hale
    • 1
  • Kunimochi Sakamoto
    • 1
  1. 1.Lefschetz Center for Dynamical Systems, Division of Applied MathematicsBrown UniversityProvidence

Personalised recommendations